Wisconsin, 2013Hail and Damaging Winds in Wisconsin, May 30, 2013
May 30, 2013 · NWS GRB · 13 events in 7 counties and zones
Thunderstorms developed in unstable air as upper level disturbances passed across the area. Some of the storms became severe, producing damaging winds and hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in unstable air as upper level disturbances passed across the area. Some of the storms became severe, producing damaging winds and hail up to penny size. Thunderstorm winds downed numerous trees and power lines across central and north central Wisconsin, blew down storage sheds near Bear Creek (Waupaca Co.), and tore the roof from an outbuilding in Deerbrook (Langlade Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 30, 11:26 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, May 30, 11:26 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1226 PM CDT THU MAY 30 2013
UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE
.SHORT TERM...TODAY...TONIGHT...AND FRIDAY
ISSUED AT 417 AM CDT THU MAY 30 2013
FORECAST CONCERNS ON PCPN TRENDS ONCE MORE AS ACTIVE WEATHER
PATTERN CONTINUES OVER THE UPPER MIDWEST AND WESTERN LAKES.
EVENING COMPLEXES WEAKENED RATHER QUICKLY BY MIDNIGHT...WITH SAT
IMAGERY SHOWING SOME CLEARING WORKING INTO SOUTHERN PORTION OF
THE CWA.
DURING THIS PERIOD TROF OVER UPPER MIDWEST CLOSES OFF. NEG TILT
TROF LIFTS NORTHEAST AROUND LOW INTO WI LATER THIS EVENING/OVERNIGHT
TONIGHT. BEFORE THAT WILL HAVE VARIETY OF BOUNDARIES/PIECES OF
ENERGY MOVING NORTH THROUGH FLOW. QUESTION IS WHEN AND WHERE
CONVECTION WILL GET GOING. LOW LEVEL FLOW WOULD FAVOR IA/WESTERN
IL TODAY...SHIFTING INTO IL/WI THIS EVENING. MODERATELY UNSTABLE
AT THE SURFACE WITH CAPE1-1.5K...THOUGH ALOFT IS MARGINAL. SHEAR
RATHER WEAK ALSO. WIDESPREAD SEVERE NOT EXPECTED TODAY INTO
TONIGHT.
INSTABILITY AND SHEAR INCREASING ON FRIDAY...THOUGH INITIATION AGAIN
QUESTIONABLE WITH CLOUDS. MODEL SOUNDINGS ALSO SHOWING SOME DRYING
ALOFT AS STRONG JET MOVES INTO REGION. WILL FOCUS SLIGHTLY HIGHER
POPS EAST WITH BETTER DYNAMICS AND MOISTURE.
TEMPS DEPENDENT AGAIN ON CLOUD AND PCPN TRENDS...THOUGH BEST
PERFORMING GUIDANCE SUGGESTS UPPER 70S TO AROUND 80 TODAY AND FRI
AWAY FROM THE LAKE AND BAY.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
ISSUED AT 417 AM CDT THU MAY 30 2013
A SLOW MOVING UPPER TROUGH WILL MOVE ACROSS THE REGION EARLY THIS
WEEKEND. THE LATEST MEDIUM RANGE MODELS HAVE TRENDED AWAY FROM THE
FARTHER NORTH SOLUTION OF THE ECMWF...BUT THE GFS APPEARS TOO DEEP
WITH THE TROUGH AND SURFACE LOW. WILL SIDE WITH THE GEM FOR THE
FIRST HALF OF THE WEEKEND...AND THEN TURN TO THE ECMWF FOR LATER
PERIODS.
FRIDAY NIGHT THROUGH SATURDAY NIGHT...UPPER TROUGH TO MOVE ACROSS
THE NORTHERN MISSISSIPPI VALLEY FRIDAY NIGHT. 700MB THETAE AXIS
SHOULD RESIDE OVER EASTERN WISCONSIN AT THE START OF THE PERIOD
BEFORE SHIFTING ACROSS LAKE MICHIGAN. MODELS HAVE BEEN ADVERTISING
A THUNDERSTORM COMPLEX SHIFTING NORTHEAST ACROSS THE STATE AND INTO
NORTHEAST WISCONSIN DURING THE EVENING...AND DO NOT HAVE ENOUGH
EVIDENCE TO STRAY FROM THIS SCENARIO. WILL KEEP THE HIGHEST POPS
ACROSS EASTERN WISCONSIN DURING THE EVENING. CANNOT RULE OUT SEVERE
CHANCES WITH THE JET NEARBY...AND WILL KEEP A MENTION IN THE HWO.
MUCH OF THE PRECIP WILL HAVE SHIFTED TO THE EAST BY MIDNIGHT AND
WILL BREAK UP THE GRID TO SHOW MUCH SMALLER CHANCES OF PRECIP
OVERNIGHT. THE UPPER TROUGH ARRIVES ON SATURDAY WHICH WILL BE
COOLER AND LESS HUMID. BUT WITH DAYTIME HEATING...COULD STILL SEE
600-800 J/KG OF ML CAPE THAT SHOULD BE SUFFICIENT FOR AFTERNOON
SHOWER AND THUNDERSTORM DEVELOPMENT. SOME GUSTY WINDS AND SMALL
HAIL LOOK POSSIBLE...BUT NOT THINKING ANYTHING SEVERE AT THE MOMENT.
THE SURFACE FRONT WILL PASS ACROSS THE REGION SATURDAY NIGHT AND
WILL LIKELY SEE SOME SHOWERS IN THE FGEN REGION BEHIND THE FRONT.
REST OF THE FORECAST....THE UPPER TROUGH WILL FINALLY DEPART EARLY
SUNDAY. THERE COULD BE A FEW LINGER SHOWERS OVER FAR NE
WISCONSIN...BUT SHOULD SEE A CLEARING TREND THROUGH THE DAY THANKS
TO AN INCOMING VERY DRY AIRMASS. HIGH PRESSURE WILL THEN BE LOCATED
ACROSS THE AREA SUNDAY NIGHT THROUGH MOST OF TUESDAY. A WARM FRONT
WILL BRING THE NEXT CHANCE OF SHOWERS TUESDAY NIGHT INTO WEDNESDAY.
TEMPERATURES WILL BE BELOW NORMAL OVER THE PERIOD.
&&
.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1226 PM CDT THU MAY 30 2013
TSTMS HAVE ALREADY BLOSSOMED ACROSS THE MIDWEST/WRN
GREAT LAKES THIS AFTERNOON AS A SHORTWAVE RIDES NE INTO THE REGION
AND INTERACTS WITH AN UNSTABLE ATMOSPHERE AND INCREASING SHEAR.
THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS AND
TORRENTIAL DOWNPOURS THE MAIN THREATS. VFR CONDITIONS IN GENERAL
WL PERSIST THIS AFTERNOON...BUT QUICKLY BECOME MVFR CIGS/VSBYS
UNDER ANY TSTMS. THE THREAT FOR ADDITIONAL SHWRS/TSTMS CONTS TNGT
AS ANOTHER SHORTWAVE APPROACHES. EXPECT MVFR CIGS/VSBYS TNGT WITH
LOCALLY IFR CONDITIONS OVER THE RHI...AUW AND CWA TAF SITES AFTER
06Z. PCPN CHCS PERSIST INTO FRI AS A CDFNT MOVES INTO THE UPR MS
VALLEY MORE SHORTWAVES ARRIVE. VFR CONDITIONS SHOULD RETURN BY
MID-MORNING...WITH MORE MVFR CONDITIONS NEAR ANY TSTMS.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....TE
LONG TERM......MPC
AVIATION.......AK
Hazardous weather outlook, May 30, 11:42 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1242 PM CDT THU MAY 30 2013
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311745-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1242 PM CDT THU MAY 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW OF THE
STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS THE PRIMARY
THREAT. IN ADDITION TO THE STRONG WIND POTENTIAL...TORRENTIAL
RAINS ARE POSSIBLE WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE.
DENSE FOG WILL BE POSSIBLE NEAR LAKE MICHIGAN AT TIMES THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH SATURDAY. SOME OF THE
STORMS ON FRIDAY AFTERNOON AND EVENING...COULD BE STRONG...THOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL WILL
ALSO BE POSSIBLE FRIDAY.
DENSE FOG WILL BE POSSIBLE NEAR LAKE MICHIGAN AT TIMES THROUGH
AT LEAST FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AT LEAST INTO
THE EARLY EVENING. ANY REPORTS OF SEVERE WEATHER OR HEAVY RAINFALL
MAY BE SENT TO THE NATIONAL WEATHER SERVICE IN GREEN BAY AND WOULD
BE GREATLY APPRECIATED.
LMZ521-522-541>543-311745-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1242 PM CDT THU MAY 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DENSE MARINE FOG AND THUNDERSTORMS WILL POSE A HAZARD TO
BOATERS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS AND DENSE MARINE FOG WILL POSE A HAZARD TO BOATERS
THROUGH SATURDAY.
AK
In the hours before
Special weather statement, May 30, 11:32 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1232 PM CDT THU MAY 30 2013
WIZ030-035>037-045-302000-
MARATHON-WOOD-PORTAGE-WAUPACA-WAUSHARA-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
1232 PM CDT THU MAY 30 2013
...SHOWERS AND THUNDERSTORMS INCREASING OVER SOUTHWEST WISCONSIN...
SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE IN BOTH COVERAGE
AND INTENSITY THIS AFTERNOON OVER SOUTHWEST WISCONSIN AS AN
UPPER-LEVEL DISTURBANCE INTERACTS WITH THE WARM AND HUMID
ATMOSPHERE CURRENTLY OVER THE REGION. THESE THUNDERSTORMS MAY
BECOME SEVERE WITH DAMAGING WIND GUSTS AND TORRENTIAL DOWNPOURS.
AK
Thunderstorm Wind, Portage
- When
- May 30, 1:15 PM CST
- Where
- Portage County, Plover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -89.530
Thunderstorm winds downed six small trees and knocked out power in Plover. The storms also produced pea size hail.
Hail, Waupaca
- When
- May 30, 1:58 PM CST
- Where
- Waupaca County, Iola
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -89.120
Thunderstorms near Iola produced penny size hail and a measured wind gust of 56 mph.
Thunderstorm Wind, Shawano
- When
- May 30, 2:00 PM CST
- Where
- Shawano County, 2.1 mi NE of Aniwa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.025, -89.196
Thunderstorm winds downed trees near Maple Road and U.S. Highway 45.
Thunderstorm Wind, Langlade
- When
- May 30, 2:10 PM CST
- Where
- Langlade County, Antigo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.150, -89.150
Thunderstorm winds downed power lines in Antigo.
Thunderstorm Wind, Langlade
- When
- May 30, 2:15 PM CST
- Where
- Langlade County, 0.49 mi E of Deerbrook
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 45.230, -89.160
Thunderstorm winds downed a tree and tore the steel roof from an out building.
Thunderstorm Wind, Calumet
- When
- May 30, 2:35 PM CST
- Where
- Calumet County, High Cliff
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.170, -88.280
Thunderstorm winds snapped a birch tree at High Cliff State Park.
Thunderstorm Wind, Langlade
- When
- May 30, 2:41 PM CST
- Where
- Langlade County, Bryant
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.200, -89.020
Thunderstorm winds downed numerous trees along and near Highway 52 around Bryant.
Thunderstorm Wind, Forest
- When
- May 30, 2:45 PM CST
- Where
- Forest County, 0.69 mi S of Crandon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 45.560, -88.900
Thunderstorm winds downed trees and knocked out power in Crandon.
Thunderstorm Wind, Vilas
- When
- May 30, 3:00 PM CST
- Where
- Vilas County, 0.68 mi ESE of Eagle River
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.915, -89.238
Thunderstorm winds downed large trees along Wall Street and knocked out power in Eagle River.
Thunderstorm Wind, Portage
- When
- May 30, 3:50 PM CST
- Where
- Portage County, 2.03 mi SE of Coddington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.350, -89.520
Thunderstorm winds near 60 mph blew a semi-trailer on its side on I-39 south of Plover. No one was injured.
Thunderstorm Wind, Shawano
- When
- May 30, 4:30 PM CST
- Where
- Shawano County, Tigerton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.730, -89.050
A spotter in Tigerton measured a thunderstorm wind gust of 60 mph.
Thunderstorm Wind, Waupaca
- When
- May 30, 6:35 PM CST
- Where
- Waupaca County, 7.04 mi ESE of Symco
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 44.500, -88.760
A thunderstorm produced high winds that blew down two storage sheds just outside Bear Creek in Waupaca County. More than a dozen farming machines were in one of the sheds; many sustained damage.
Thunderstorm Wind, Waupaca
- When
- May 30, 7:06 PM CST
- Where
- Waupaca County, 0.49 mi W of Embarrass
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.670, -88.710
Thunderstorm winds downed trees around Embarrass. Time of event is estimated. Reports of downed trees were received by law enforcement between 7:06 PM and 7:22 PM CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 30 to 31, 20137 deaths · 17 injured · $16 million · EF2 · 58 events
- Tornado and Flash Flooding in Missouri, May 30 to 31, 20132 deaths · 2 injured · $80,000 · EF1 · 61 events
- Tornadoes and Hail in Oklahoma, May 30, 2013$3.1 million · EF2 · 29 events
- Hail and Damaging Winds in Illinois, May 30, 20131 death · $6,000 · 1.25 in hail · 19 events
- Rip Current in Florida, May 30, 20131 death · 1 event
- Rip Current in Florida, May 30, 20131 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 30 to 31, 2013$1.4 million · EF1 · 5 events
- Tornadoes and Hail in Iowa, May 30, 2013$125,000 · EF1 · 30 events
- Flash Flooding and Flood in Illinois, May 30 to 31, 2013$464,000 · 61 kt wind · 22 events
- Hail and Damaging Winds in Wisconsin, May 30, 2013$411,000 · 1 in hail · 19 events
- Tornadoes and Flood in Oklahoma, May 30, 2013$85,000 · EF0 · 46 events
- Hail and Damaging Winds in Kentucky, May 30, 20132 injured · $123,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451124, 444985, 444974, 444975, 444976, 444982, 444977, 444978, 451123, 471077, 444983, 444979, 444981.